View Full Version : Newly diagnosed- Concerta 18mg causing drowsiness?


kuroikitsune
11-08-16, 01:43 AM
Hi everyone,

I am a 26 year old female who was recently diagnosed with ADHD, and I started on Concerta 18 mg a few days ago. I am a student, so I was really hoping the medication would help me focus on my schoolwork better.

I do notice better engagement with the material, less tendency to fidget around, and fewer intrusive/unrelated thoughts while I am working. I also feel calm and relaxed instead of anxious and agitated. This is wonderful, and exactly what I want out of a medication.

However, I was very surprised that, even as a stimulant, the Concerta seems to make me markedly drowsy within an hour or so of taking it in the morning. This wears off a bit over the course of the day and I can do some work, but only for about 4-5 hours. At that point, I don't really feel any benefit from the Concerta and I start to get tired again in the later afternoon (not good for studying). I can fall asleep easily at night and get plenty of rest with no apparent disruptive effect from the medicine.

I live in Japan, and the only available medications here are limited to Concerta and Strattera. Ritalin IR can only be used to treat narcolepsy, but not ADHD...

I have an appointment with my doctor in a few days, but I wanted to ask for some input from this community before meeting with him and discussing further options...

I have heard drowsiness can be caused by too high of a dose-- but is this likely when I am only on 18mg and the positive effects only seem to last for a few hours?

Is it possible that the drowsiness could go away once my body gets more used to the medication? How long should I stick it out before looking into a different medicine like Strattera?

Thanks for your help!

sarahsweets
11-08-16, 05:36 AM
Hi everyone,

I am a 26 year old female who was recently diagnosed with ADHD, and I started on Concerta 18 mg a few days ago. I am a student, so I was really hoping the medication would help me focus on my schoolwork better.
The idea behind medication is to help you with the multiple impairments in your life beyond school and Id hope you would be getting those benefits in addition to doing better in school.

I do notice better engagement with the material, less tendency to fidget around, and fewer intrusive/unrelated thoughts while I am working. I also feel calm and relaxed instead of anxious and agitated. This is wonderful, and exactly what I want out of a medication.

Thats great! Thats a sign that you have found the right med and now you just need to fine tune the dose.

However, I was very surprised that, even as a stimulant, the Concerta seems to make me markedly drowsy within an hour or so of taking it in the morning. This wears off a bit over the course of the day and I can do some work, but only for about 4-5 hours. At that point, I don't really feel any benefit from the Concerta and I start to get tired again in the later afternoon (not good for studying). I can fall asleep easily at night and get plenty of rest with no apparent disruptive effect from the medicine.


I have heard drowsiness can be caused by too high of a dose-- but is this likely when I am only on 18mg and the positive effects only seem to last for a few hours?

That can be true however IME its more of an issue when the dose is too low-not too high.

Is it possible that the drowsiness could go away once my body gets more used to the medication? How long should I stick it out before looking into a different medicine like Strattera?

Thanks for your help!
It is possible but my gut feeling is that you are not on the right dose yet.

kuroikitsune
11-08-16, 06:17 AM
Hi sarahsweets,

Thank you so much for your thorough reply.

The idea behind medication is to help you with the multiple impairments in your life beyond school and Id hope you would be getting those benefits in addition to doing better in school.


Yes, I do certainly see improvements in other areas already! My ability to listen without interrupting has gotten better, procrastination has gone down a bit, and I sleep so much better because my mind is finally "quiet" at night.

I only mentioned school specifically because this is the one area where the drowsiness is bothersome enough that I am worried about it...

It's good to know that the tiredness could also be due to too low a dose! My doctor said he was planning to titrate me up to 36 mg after 2 weeks anyway, but I was concerned that this might knock me out completely. I'll discuss it with him, and hopefully we can find the right dose soon :)

kuroikitsune
11-23-16, 04:10 AM
I just wanted to post an update for anyone who is struggling with a similar issue and is reading this thread for input :)

My doctor decided to try me on 36 mg of Concerta, and today is my 2nd day. The first day I had a slight headache and felt a bit "out of it," but today I feel great! No headache, no drowsiness, and very good control of my ADHD symptoms. I also think my sleep quality has improved despite the higher dosage.

I hope that I have found the proper balance for my body and can continue experiencing benefits with minimal side effects. I am thankful for all the advice offered by this community!

sarahsweets
11-23-16, 06:54 AM
I also think my sleep quality has improved despite the higher dosage.

I hope that I have found the proper balance for my body and can continue experiencing benefits with minimal side effects. I am thankful for all the advice offered by this community!
Im so glad for you! Alot of people assume a higher dose means more issues when often too low of a dose is whats causing the issues.